advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Long Beach, Mississippi, USA:

My 11 year old son died in November from DKA. We took him to the Emergency Room knowing his blood sugar was 457 mg/dl [25.4 mmol/L] at 4 p.m. My husband is insulin dependent. When he was finally seen, they did some blood work and diagnosed him with type 1 diabetes. The doctor started him on fluids but did not start insulin. The fluids did help the blood sugar come down. It was 129 mg/dl [7.1 mmol/L] by midnight. They were checking his blood sugar every two hours. About 5:30 a.m., he started feeling nauseated, so I let the nurse know. Soon after that he began to vomit. After a little while, he told me his sugar felt low and I called the nurse. Soon after that he started having a hard time to breathe and then began frothing at the mouth. They worked on him for almost an hour but could not revive him. I was told by the coroner he had acute heart failure due to the sudden onset of acute diabetes.

Should they have started him on insulin with the fluids? Could he have not gone into DKA if the insulin was given right away? His last blood sugar reading was 244 mg/dl [13.5 mmol/L] just before this happened. This was an increase from before. Should this have been something to worry about? I just feel like I should have seen something to prevent this.

Answer:

I am so very sorry to hear about your son, but, I have to tell you that I think he may have died on account of cerebral edema rather than cardiac failure. This is the most common cause of death in children in DKA, and although the mechanism is not well understood, it seems to involve the gradient in electrolyte and glucose concentrations between the brain and the extra cellular fluids. Treatment involves giving fluids and insulin as soon as DKA is established, but in such a way as to reestablish the normal gradient rather gradually. If cerebral edema is suspected then the use of intravenous mannitol may be critical. Sadly, though, even the most prompt treatment is not always successful. You might be helped to understand what happened by reading European Society for Pediatric Endocrinology/Lawson Wilkins Pediatric Endocrine Society Consensus Statement on Diabetic Ketoacidosis in Children and Adolescents or, with the aid of a medical librarian, reading 'Diabetic Ketoacidosis with intracerebral complications' in Pediatric Diabetes 2:109-114, 2001 by Mary Dunne Roberts, Robert H. Slover and H.Peter Chase.

That your son, at one stage complained of 'feeling low' rather suggests that he had already been diagnosed with type 1 diabetes before he was take to the hospital, but that you did not have the benefit of the thorough education that a diabetes team might have given including advice on testing for ketones and availability with suggestions if they were detected.

DOB

Additional comments from Dr. Stuart Brink:

It would be impossible to answer such questions without knowing the exact details of these tragic events. DKA is serious and the biggest fear we have as health care professionals is what occurred with your child: coma and death. People who die during an episode of DKA sometimes do not have a specific reason discovered. Often this occurs in those in chronically poor control with high A1c levels, those who omit insulin, don't monitor or keep records, don't check blood or urine ketones when ill or running high sugars, do not come for regular follow up appointments, follow sick day rules at home or in those where there is a long delay in getting medical attention.

Usually coma, seizures and death occur related to respiratory arrest and not cardiac arrest associated with cerebral edema, excess fluid around the brain. Death could also be caused by acute kidney failure, blood clot problems in the brain or other terrible events related to the severity of the DKA. Heart failure would be rare in children and in those without prior heart related problems, but one would need to spend many hours reviewing the exact events, lab tests and resuscitation efforts to know what may have occurred. Your regular diabetes team would have access to such information and may have already reviewed this, so could answer your specific questions.

Since the blood glucose levels responded so nicely to the treatment you described, this is not likely the problem. How fast these things changed and what else was happening would be important to review.

If you still have unanswered questions, call the diabetes team, and ask to have a special review when they have already had a chance to get the information and review it ahead of time. Such a session done on a weekend or at the end of the day can occur without being rushed and will let you better understand, get your questions answered, etc.

SB

DTQ-20040225011634
Original posting 5 Mar 2004
Posted to Hyperglycemia and DKA and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.